Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 318, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 11, 2020, 6:08 PM EDT for 4 counties in Georgia. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2020, 6:08 PM EDT (22:08 UTC)
- Expired
- Aug 11, 2020, 6:46 PM EDT
- In force
- 38 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harris County, GA, Meriwether County, GA, Talbot County, GA, Troup County, GA
The radar
The Atlanta radar (KFFC), 54 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:15 PM EDT | TSTM WND DMG | 3 Nnw F.D. Roosevelt St, GA | A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF CHIPLEY HIGHWAY SOUTH JUST BEHING THE GEORGIA PACIFIC BUILDING. |
| Aug 11, 6:17 PM EDT | TSTM WND DMG | 2 Wsw Harris City, GA | A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF OLD DURAN ROAD AND OGLETREE ROAD. |
| Aug 11, 6:25 PM EDT | TSTM WND DMG | 3 Wnw Durand, GA | SEVERAL TREES WERE REPORTED DOWN NEAR THE INTERSECTION OF HERBERT RUSSELL ROAD AND MULLINS CEMETARY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880
WUUS52 KFFC 112208
SVRFFC
GAC145-199-263-285-112300-
/O.NEW.KFFC.SV.W.0318.200811T2208Z-200811T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
608 PM EDT Tue Aug 11 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern Meriwether County in west central Georgia...
Southeastern Troup County in west central Georgia...
Northwestern Talbot County in west central Georgia...
Northeastern Harris County in west central Georgia...
* Until 700 PM EDT.
* At 608 PM EDT, severe thunderstorms were located along a line
extending from Harris City to near Stovall, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Greenville, Manchester, Pine Mountain, Warm Springs, F.d.
Roosevelt State Park, Raleigh, Mountville, Flint Hill, Odessadale,
Stovall, Durand and Harris City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3285 8457 3277 8471 3280 8490 3306 8489
3307 8469
TIME...MOT...LOC 2208Z 343DEG 17KT 3299 8472 3299 8485
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
214
WWUS52 KFFC 112229
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
629 PM EDT Tue Aug 11 2020
GAC145-199-263-285-112300-
/O.CON.KFFC.SV.W.0318.000000T0000Z-200811T2300Z/
Meriwether GA-Troup GA-Talbot GA-Harris GA-
629 PM EDT Tue Aug 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN MERIWETHER...SOUTHEASTERN TROUP...NORTHWESTERN
TALBOT AND NORTHEASTERN HARRIS COUNTIES...
At 629 PM EDT, severe thunderstorms were located along a line
extending from Harris City to near Stovall, and are nearly
stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Greenville, Manchester, Pine Mountain, Warm Springs, F.d.
Roosevelt State Park, Raleigh, Mountville, Flint Hill, Odessadale,
Stovall, Durand and Harris City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3285 8457 3277 8471 3280 8490 3306 8489
3307 8469
TIME...MOT...LOC 2229Z 343DEG 17KT 3299 8472 3299 8485
HAIL...<.75IN
WIND...60MPH
$$609
WWUS52 KFFC 112246
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
646 PM EDT Tue Aug 11 2020
GAC145-199-263-285-112256-
/O.CAN.KFFC.SV.W.0318.000000T0000Z-200811T2300Z/
Meriwether GA-Troup GA-Talbot GA-Harris GA-
646 PM EDT Tue Aug 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERIWETHER...
SOUTHEASTERN TROUP...NORTHWESTERN TALBOT AND NORTHEASTERN HARRIS
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3285 8457 3277 8471 3280 8490 3306 8489
3307 8469
TIME...MOT...LOC 2243Z 343DEG 17KT 3292 8470 3292 8483
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:08 PM EDT, 3 hours earlier.
Area forecast discussion, Aug 11, 3:08 PM EDT, 3 hours before
Area Forecast Discussion National Weather Service Peachtree City GA 308 PM EDT Tue Aug 11 2020 .SHORT TERM /Tonight through Wednesday Night/... High pressure continues across the CWA this afternoon. Early morning showers and thunderstorms plus thicker cloud cover have looks to have hindered early convective development across portions of north GA. Starting to see some convection pop up outside of the cloud cover. Do think along and south of Columbus to Macon will see the best coverage of storms this evening. As usual, few strong to severe storms will be possible. Strong gusty winds and frequent lightning strikes will be likely with the stronger storms, with damaging wind gusts the primary severe weather hazard. Also, locally heavy rainfall will be possible. Scattered to numerous showers and thunderstorms will once again be possible tomorrow afternoon/evening. Do expect a bit more coverage than today. Heat index values should remain below critical thresholds. NListemaa .LONG TERM /Thursday through Tuesday/... Only minor adjustments have been made to the extended forecast, which will be characterized by an upper level longwave trough. As the period begins, the trough axis is anticipated to be positioned over the Mississippi River Valley, and will steadily push eastward towards the Appalachians late in the week and over the weekend. Moisture advection will continue across the area ahead of the trough, allowing for humid conditions to continue during this time as well. The abundant deep moisture and daytime instability will lead to high precip chances each day, especially in the afternoon and evening, through the end of the week and into the weekend. Shortwave disturbances embedded in the upper level flow will aid shower and thunderstorm activity, as well. The potential will remain for a few strong to severe thunderstorms each day continuing through the weekend. Model discrepancies are still present with respect to when the trough axis clears the area, with the latest GFS still producing a faster solution than the ECMWF -- on Sunday night for the former as opposed to Monday night for the latter. When this occurs, some drier mid-level air is possible on the back side of the trough, which would serve to inhibit rain chances. As a result, afternoon PoPs have been limited to high-end chance to low-end likely during the early parts of next week to account for this uncertainty. Ample humidity across north and central Georgia, combined with high temperatures mainly in the upper 80s to low 90s, will lead to heat indices in the 100 to 105 range and just outside of advisory criteria through the weekend. King && .AVIATION... 18Z Update... Early morning convection has mostly dissipated. Do expect convection to fire up again, mainly for the southern terminal sites this afternoon. Have added a prob group for tomorrow afternoon. Winds will remain on the west side, but may go light and vrb overnight. Light fog is possible, mainly across areas surrounding ATL. //ATL Confidence...18Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 71 94 72 91 / 20 40 40 70 Atlanta 74 94 73 92 / 20 50 50 70 Blairsville 66 88 67 84 / 20 60 50 80 Cartersville 72 94 72 92 / 20 40 40 70 Columbus 74 96 74 93 / 30 50 50 70 Gainesville 71 92 71 89 / 20 40 40 70 Macon 72 96 73 92 / 30 40 40 70 Rome 72 95 72 93 / 20 30 30 70 Peachtree City 72 94 72 91 / 20 40 40 70 Vidalia 74 94 74 91 / 30 60 50 70 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NListemaa LONG TERM....King AVIATION...NListemaa
Hazardous weather outlook, Aug 11, 10:36 AM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1036 AM EDT Tue Aug 11 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-121015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1036 AM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are expected over north and central Georgia this afternoon and evening. A few storms will be strong to severe with strong to damaging winds, frequent lightning and locally heavy rainfall. Heat indices of 100 to 105 can be expected across central and portions of north Georgia this afternoon. Those outside for prolonged periods should make sure to take precautions from the heat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered to occasional thunderstorms are expected Wednesday through Monday. A few storms will be strong to severe with strong to damaging winds, frequent lightning and locally heavy rainfall. Heat indices of 100 to 105 can be expected over portions of north and central Georgia through Monday. Wednesday will be the hottest day with spotty heat indices of 105 to 107. Those outside for prolonged periods should make sure to take precautions from the heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Aug 11, 5:32 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 3 ESE MYRICKS MILL 32.77N 83.33W
08/10/2020 WILKINSON GA EMERGENCY MNGR
TREE DOWN ON HWY 18 AT THE WILKINSON/TWIGGS COUNTY LINE
&&
EVENT NUMBER FFC2001128
THIEMLocal storm report, Aug 11, 5:34 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 3 WSW MCINTYRE 32.82N 83.23W
08/10/2020 WILKINSON GA EMERGENCY MNGR
TREE DOWN ON HWY 57, 3 MILES WEST OF IRWINTON
&&
EVENT NUMBER FFC2001129
THIEMLocal storm report, Aug 11, 5:36 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 2 WSW TOOMSBORO 32.81N 83.12W
08/10/2020 WILKINSON GA EMERGENCY MNGR
TREE DOWN ON HWY 57 AND BRANAN RD
&&
EVENT NUMBER FFC2001130
THIEMSpecial weather statement, Aug 11, 5:43 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Tue Aug 11 2020
GAZ066-112215-
Troup GA-
543 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TROUP COUNTY UNTIL
615 PM EDT...
At 543 PM EDT...a strong thunderstorm was near Louise, or 8 miles
northeast of LaGrange...moving south at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
LaGrange, Hogansville, Louise and Mountville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3317 8497 3316 8488 3306 8486 3304 8486
3302 8493 3304 8499
TIME...MOT...LOC 2143Z 358DEG 11KT 3313 8493
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 11, 5:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
559 PM EDT Tue Aug 11 2020
GAZ085-097-112245-
Johnson GA-Laurens GA-
559 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHEASTERN LAURENS
COUNTIES UNTIL 645 PM EDT...
At 559 PM EDT...a strong thunderstorm was over Tuckers Crossroad, or
8 miles west of Wrightsville...moving southeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dublin, East Dublin, Lovett, Spann, Tuckers Crossroad, Brewton and
Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3249 8274 3248 8291 3271 8297 3271 8296
3272 8295 3273 8295 3277 8280 3258 8263
TIME...MOT...LOC 2159Z 336DEG 17KT 3269 8285
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 11, 6:00 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
600 PM EDT Tue Aug 11 2020
GAZ066-067-112245-
Troup GA-Meriwether GA-
600 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TROUP AND SOUTHWESTERN
MERIWETHER COUNTIES UNTIL 645 PM EDT...
At 600 PM EDT...a strong thunderstorm was over Odessadale, or 7 miles
west of Greenville. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Greenville, Stovall, Harris City, Odessadale, Raleigh and Mountville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3306 8490 3309 8466 3293 8462 3291 8490
TIME...MOT...LOC 2200Z 346DEG 4KT 3303 8484
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:08 PM EDT | Special Weather Statement | FFC | Chattahoochee, Muscogee | 37 min |
| Aug 11, 2:52 PM EDT | Special Weather Statement | FFC | Taliaferro | 23 min |
| Aug 11, 3:15 PM EDT | Special Weather Statement | FFC | Taliaferro | 30 min |
| Aug 11, 4:28 PM EDT | Special Weather Statement | FFC | Oglethorpe | 32 min |
| Aug 11, 4:39 PM EDT | Special Weather Statement | FFC | Washington | 36 min |
| Aug 11, 4:54 PM EDT | Special Weather Statement | FFC | Coweta | 36 min |
| Aug 11, 5:28 PM EDT | Special Weather Statement | FFC | Wilkinson | 32 min |
| Aug 11, 5:30 PM EDT | Special Weather Statement | FFC | Meriwether | 30 min |
| Aug 11, 5:43 PM EDT | Special Weather Statement | FFC | Troup | 32 min |
| Aug 11, 5:59 PM EDT | Special Weather Statement | FFC | Johnson | 46 min |
| Aug 11, 6:00 PM EDT | Special Weather Statement | FFC | Meriwether | 45 min |
| Aug 11, 6:03 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Laurens | 42 min |
| Aug 11, 6:09 PM EDT | Special Weather Statement | FFC | Marion, Stewart | 36 min |
| Aug 11, 6:30 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Webster | 45 min |
| Aug 11, 6:33 PM EDT | Special Weather Statement | FFC | Wilkinson | 27 min |
| Aug 11, 6:37 PM EDT | Special Weather Statement | FFC | Crawford | 38 min |
| Aug 11, 6:59 PM EDT | Special Weather Statement | FFC | Schley | 31 min |
| Aug 11, 7:05 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley, Sumter, Webster | 40 min |
| Aug 11, 7:15 PM EDT | Special Weather Statement | FFC | Bleckley | 30 min |
| Aug 11, 7:16 PM EDT | Special Weather Statement | FFC | Wilkinson | 29 min |
| Aug 11, 7:23 PM EDT | Special Weather Statement | FFC | Houston | 37 min |
| Aug 11, 7:35 PM EDT | Special Weather Statement | FFC | Baldwin | 25 min |
| Aug 11, 7:45 PM EDT | Special Weather Statement | FFC | Schley | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.